Thunderstorm Wind, Hodgeman
- When
- June 19, 3:20 PM CST
- Where
- Hodgeman County, 3.34 mi WSW of Jetmore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.070, -99.960
Winds were estimated to be 60 MPH.
A short wave trough moved into western Kansas helping to initiate thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough moved into western Kansas helping to initiate thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 1:07 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 207 PM CDT Wed Jun 19 2019 ...Updated Long Term... .SHORT TERM...(This evening through Thursday) Issued at 1206 PM CDT Wed Jun 19 2019 Morning low clouds continue to move through central Kansas with a departing upper level trough and sun has broke out over eastern Colorado and western Kansas. A shortwave is moving through eastern Colorado into western Kansas and will be the focus for the chance of an isolated storm or two late this afternoon into the evening. Latest models indicate an instability axis between Garden City and Dodge of CAPE values in the 1500 range with bulk shears values in the 35 kt range. As the shortwave moves through a weak cold front should be enough to lift the airmass to produce the isolated strong to marginally severe storm with hail up to quarters and wind gusts over 50 mph. This activity should die off shortly after sunset and the rest of the evening will be quiet with lows in the low to mid 60s. Thursday through the day the upper level winds start switching to a southwest direction allowing drier air to move into western Kansas as dewpoints are forecast to lower throughout the day. Given the unusually wet ground across much of Kansas went a couple degrees below model guidance due to the ground having plenty of moisture to evaporate with highs in the upper 80s to low 90s. Another weak frontal boundary across southwest Kansas combining with an upcoming shortwave from eastern Colorado bringing in a dryline may be enough lift to develop some isolated storms late in the day. .LONG TERM...(Thursday night through Wednesday) Issued at 155 PM CDT Wed Jun 19 2019 Another round of convection is expected to develop Thursday night in northwest Kansas as another shortwave moves in from northeast Colorado. This area of convection should continue eastward along mainly the I-70 corridor through the overnight before exiting by sunrise Friday morning. Friday most models are still trending warmer than what I personally think will happen. Most models want a high 90s and low 100s solution but given the unusually moist ground for June even if the dry air aloft comes in evaporation from the soil moisture should keep high temperatures more in the mid 90s range. Given how cool we've been this year it still could be the warmest temperatures we've experienced so far this season. Saturday a cold front moves into western Kansas and now models want to stall out the boundary and perhaps lift back to the north as a warm front. A closed upper low in Wyoming will rotate a strong shortwave into southeast Colorado and southwest Kansas which could produce an afternoon round of storms along the front. Overnight convection coming in from eastern Colorado into western Kansas could produce a round 2 scenario for Saturday night into Sunday morning. Given the strength of the forecast upper low and shortwave...this appears to be our next chance of perhaps a more widespread severe weather scenario. The upper level trough will slowly move out of the central plains Monday and we may finally have the start of a ridging pattern with drier weather from Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1149 AM CDT Wed Jun 19 2019 Low clouds in the region will continue to break through the afternoon leading MVFR conditions to turn VFR between 20Z through 00Z and stay VFR through the rest of the time period. A shortwave moving through western Kansas combining with a stationary front could lead to an isolated storm or two affecting near GCK and DDC between 21Z-02Z. However due to the isolated nature of storm development kept it out of the TAFs at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 60 90 66 / 10 20 20 10 GCK 82 60 90 63 / 20 20 20 10 EHA 83 62 92 62 / 10 10 20 10 LBL 84 63 93 64 / 10 20 0 0 HYS 76 60 88 67 / 20 20 20 20 P28 82 63 91 68 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 526 AM CDT Wed Jun 19 2019 KSZ030-031-043>046-061>066-074>081-084>090-201030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 526 AM CDT Wed Jun 19 2019 /426 AM MDT Wed Jun 19 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. An isolated strong to perhaps severe thunderstorm or two will develop across far west central or northwest Kansas later this afternoon. The probability of severe weather over any one location, however, is very low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for severe thunderstorm development along a stalled out front late Thursday, but the better chance for more organized severe thunderstorms across the southwest Kansas region will be Saturday and perhaps into Sunday ahead of the next large scale storm system. Ahead of this storm system on Friday, very hot temperatures will likely develop south of the Arkansas River with highs approaching or reaching 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 320 PM CDT Wed Jun 19 2019 KSZ044-045-063-064-192115- Finney KS-Hodgeman KS-Lane KS-Ness KS- 320 PM CDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 415 PM CDT... At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Alamota, moving southeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Finney, southwestern Ness, northwestern Hodgeman and southeastern Lane Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3829 10048 3845 10038 3838 10001 3812 10016 TIME...MOT...LOC 2020Z 297DEG 28KT 3833 10034 TURNER
Special Weather Statement National Weather Service Dodge City KS 322 PM CDT Wed Jun 19 2019 KSZ044-045-192100- Lane KS-Ness KS- 322 PM CDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NESS AND EAST CENTRAL LANE COUNTIES UNTIL 400 PM CDT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near Alamota, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. LAT...LON 3848 10041 3862 10033 3856 9993 3830 10000 TIME...MOT...LOC 2022Z 292DEG 25KT 3851 10028 TURNER
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Wed Jun 19 2019
KSZ030-045-192115-
Trego KS-Ness KS-
326 PM CDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 415 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Utica, moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ransom, Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3877 9983 3850 10004 3867 10025 3870 10024
3870 10015 3886 10015
TIME...MOT...LOC 2025Z 309DEG 25KT 3875 10017
TURNERSpecial Weather Statement National Weather Service Dodge City KS 348 PM CDT Wed Jun 19 2019 KSZ030-045-192130- Trego KS-Ness KS- 348 PM CDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND SOUTHWESTERN TREGO COUNTIES UNTIL 430 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near Arnold, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Spotters at Arnold have reported nickel size hail at 3:40 PM CDT. Locations impacted include... Ransom and Arnold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3861 10018 3873 9999 3855 9978 3840 10002 TIME...MOT...LOC 2047Z 324DEG 25KT 3861 10003 TURNER
Special Weather Statement National Weather Service Dodge City KS 353 PM CDT Wed Jun 19 2019 KSZ045-064-192145- Hodgeman KS-Ness KS- 353 PM CDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NESS AND WESTERN HODGEMAN COUNTIES UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Jetmore, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jetmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3817 10022 3831 10008 3819 9975 3796 9998 TIME...MOT...LOC 2053Z 308DEG 10KT 3820 10008 TURNER
Special Weather Statement National Weather Service Dodge City KS 354 PM CDT Wed Jun 19 2019 KSZ063-064-077-192130- Gray KS-Finney KS-Hodgeman KS- 354 PM CDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 430 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near Kalvesta, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kalvesta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3794 10030 3812 10034 3813 10017 3795 9997 TIME...MOT...LOC 2054Z 261DEG 29KT 3805 10023 TURNER
The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839975, 839961, 839962, 839963, 839964, 839965, 839966, 839976, 839967, 839968, 839969, 839970, 839971, 839972, 839973, 839974.